Hail, Pennington
- When
- May 20, 12:35 PM MST
- Where
- Pennington County, Johnson Siding
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.080, -103.430
Severe thunderstorms developed along the eastern foothills and moved across the plains, producing penny to quarter sized hail and golf ball sized hail in Kyle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Severe thunderstorms developed along the eastern foothills and moved across the plains, producing penny to quarter sized hail and golf ball sized hail in Kyle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 20, 9:00 AM MST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1000 AM MDT SUN MAY 20 2007 .DISCUSSION...15Z SURFACE ANALYSIS HAD LOW OVER CENTRAL WY WITH DEVELOPING WARM FRONT ACROSS SOUTHERN SD. ST/FG STARTING TO ERODE AS EXPECTED...WITH DISSIPATION BY EARLY AFTERNOON. ACCORDING TO THE BUNKERS RULE...MORNING ST/FG WILL SUPPRESS SURFACE-BASED SEVERE CONVECTION DURING THE DAY. SO WILL DROP SEVERE MENTION IN THESE AREAS FOR THIS AFTERNOON. FURTHER WEST...PLENTY OF SOLAR INSOLATION EXPECTED. MLCAPES IN THE 1-2KJ/KG RANGE OVER THE HILLS AND NORTHEAST WY LATER THIS AFTERNOON. SHEAR WILL BE MARGINAL AT FIRST...BUT INCREASE BY 00Z AS UPPER TROUGH AND ASSOCIATED SHORTWAVE ENERGY APPROACH FROM THE ROCKIES. ACTIVE AFTERNOON POSSIBLE WITH HAIL/WIND MAIN THREAT. TONIGHT...SEVERE EVENING CONVECTION WILL EVOLVE INTO CONVECTIVE COMPLEX OVER THE NORTHERN PLAINS AND MOVE EAST. WILL LEAVE SEVERE MENTION OVER MOST OF CWA FOR THIS EVENING. && .AVIATION...LOW CLOUDS AND FOG WILL SLOWLY LIFT AND DISSIPATE ACROSS ROUTES NORTH AND EAST OF RAP LATE THIS MORNING AND MIDDAY. CONDITIONS WILL BECOME VFR EVERYWHERE BY EARLY AFTERNOON. STORMS WILL THEN DEVELOP ACROSS ROUTES WEST OF RAP THIS AFTERNOON AND SPREAD EAST LATE TODAY AND TONIGHT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && HELGESON/TRIMARCHI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1006 AM MDT SUN MAY 20 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-211300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1006 AM MDT (1106 AM CDT) SUN MAY 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER NORTHEASTERN WYOMING AND MOST OF WESTERN SOUTH DAKOTA. LOW PRESSURE WILL DEEPEN OVER WYOMING TODAY...PUSHING A WARM FRONT NORTH TOWARD THE NORTH DAKOTA BORDER. INCREASING INSTABILITY WILL PRIME THE ATMOSPHERE FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT. INITIAL ACTIVITY WILL BE OVER THE BLACK HILLS AND NORTHEASTERN WYOMING THIS AFTERNOON...SPREADING INTO WESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL SLIDE INTO WESTERN SOUTH DAKOTA ON MONDAY...AND WILL BE THE FOCUS FOR ADDITIONAL THUNDERSTORMS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE BLACK HILLS INTO CENTRAL SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
The Rapid City radar (KUDX), 48 km away, was scanning. The volume nearest the first event began at 19:33 UTC.
9 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22545, 22544, 22546, 22547, 22551, 22552, 22550, 22553, 22554.